Aug 3, 2004
I'm 48 years old and tested positive 17 years ago and was dx with AIDS 12 years ago due to the first of three PCP infections. My partner and I have been together for 21 years. I believe I was infected in the early 80's by my previous partner. I've also had an Aspergillus Infection in my sinuses, Cryptosporidiosis, Neutropenia and anemia over the years. My viral load has been undetectable since starting HAART but my cd4 count has rarely been over two hundered. Currently my cd4 is in the low 200s. Up until a year ago I worked out 4-5 times a week doing cardio for an hour and weights for an hour, worked part-time 3 days a week and voluteered 1 day a week. My energy level changed slowly but significantly over a year ago to the point that I eventually stopped working out, cut my work hours back to once a week and no longer volunteer. My weight has dropped from a high of 172 to my current weight of 147 which is light for my height of 6'2". My drug regimen is sustiva, viracept, epivir, viread, acyclovir, synthroid, carnitor and androgel. I had been on oxandrine off and on but had to stop as my cholesterol went up into the mid-300s. We tried a series of IVIG treatments which raised my immune globulin levels to normal but didn't affect the lack of energy. I also have low blood pressure and low pulse rate. I've just started a two week drug interruption to see if the HIV drugs could be the culprit in causing such a drastic change in energy level. My doctor is also consulting with a cardiologist about starting me on lose dose Ritalin or Dexidrine in hopes of increasing my blood pressure and pulse thus boosting my energy level. Recently I have had a treadmill test, chest x-ray, CT of the lungs and will be having a cardioechogram this week. So far all of the tests have come back normal.
I'm lucky in that I have an excellent doctor and receive excellent, comprehensive care. I asked him if perhaps my body is just wearing out from having to fight the virus for so long.
Response from Dr. Conway
I'm sorry to hear of your problems. Fatigue is a non-specific symptom that may be due to a number of causes. Endocrine problems are an issue, and I see that you are on Synthroid, so I hope your thyroid function is getting checked. Other things like your blood sugar or cortisol levels are also pretty important to look at, as is your kidney and liver function. Many types of cancer present as weight loss and fatigue, but your CT seems normal (did they look in your abdomen?)
Aside from this, I would assume that they have checked your blood counts and that you are not anemic. Actually,if you were, you would not have been able to function on the treadmill test.
Depression and anxiety can be important causes of fatigue, and this should also be explored.
With all of this in mind, and with no clear cause in sight, it may be your medications, perhaps the nucleosides causing some mitochondrial or muscle toxicity. I am not a big fan of looking at blood lactate levels, but a CK to rule out myopathy may be in order. A cautious treatment interruption to see if you get better is certainly not a bad idea.
Good luck,and I hope they figure this out soon.
Combivir and hair loss
Zerit, good or bad?
- How Soon Can U Get Tested For Hiv After Sharing A Needle?
- Sexually Transmitted Diseases Neurological Problems And Hiv
- How Long Does It Take To Develop Antibodies To Hiv?
- Are Early Flu-like Symptoms Of Hiv Contagious?
- How Long Do Symptoms Of The Mouth Begin If Hiv Infected?
- What Is The Second Stage Of Hiv Infection?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.